Advertisement

Mathematical Methods of Statistics

, Volume 22, Issue 2, pp 100–113 | Cite as

Sharp deviation bounds for quadratic forms

  • V. SpokoinyEmail author
  • M. Zhilova
Article

Abstract

This paper presents sharp inequalities for deviation probability of a general quadratic form of a random vector ξ with finite exponential moments. The obtained deviation bounds are similar to the case of a Gaussian random vector. The results are stated under general conditions and do not suppose any special structure of the vector ξ. The obtained bounds are exact (non-asymptotic), all constants are explicit and the leading terms in the bounds are sharp.

Keywords

quadratic forms deviation bounds 

2000 Mathematics Subject Classification

primary 60F10 secondary 62F10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Y. Baraud, “A Bernstein-Type Inequality for Suprema of Random Processes with Applications to Model Selection in Non-Gaussian Regression”, Bernoulli 16(4), 1064–1085 (2010).MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    S. Boucheron and P, Massart, “A High-Dimensional Wilks Phenomenon”, Probab. Theory and Rel. Fields 150(3), 405–433 (2011) 10.1007/s00440-010-0278-7.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    J. Bretagnolle, “A New Large Deviation Inequality for U-Statistics of Order 2”, ESAIM, Probab. Statist. 3, 151–162 (1999).MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    J. Fan and T. Huang, “Profile Likelihood Inferences on Semiparametric Varying-Coefficient Partially Linear Models”, Bernoulli 11(6), 1031–1057 (2005).MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    J. Fan, C. Zhang, and J. Zhang, “Generalized Likelihood Ratio Statistics and Wilks Phenomenon”, Ann. Statist. 29(1), 153–193 (2001).MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    E. Giné, R. Latała, and J. Zinn, “Exponential and Moment Inequalities for U-Statistics”, in Birkhäuser Prog. Probab., Vol. 47: High Dimensional Probability II. 2nd Internat. Conf., Univ. of Washington, DC, USA, August 1–6, 1999, Ed. by E. Giné et al. (Birkhäuser, Boston, MA, 2000), pp. 13–38.Google Scholar
  7. 7.
    F. Götze and A. N. Tikhomirov, “Asymptotic Distribution of Quadratic Forms”, Ann. Statist. 27(2), 1072–1098 (1999).zbMATHGoogle Scholar
  8. 8.
    L. Horváth and Q.-M. Shao, “Limit Theorems for Quadratic Forms with Applications to Whittle’s Estimate”, Ann. Appl. Probab. 9(1), 146–187 (1999).MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    C. Houdré and P. Reynaud-Bouret, “Exponential Inequalities, with Constants, for U-Statistics of Order Two”, in Birkhäuser Prog. Probab., Vol. 56: Stochastic Inequalities and Applications. Selected Papers Presented at the Euroconference on “Stochastic Inequalities and Their Applications”, Barcelona, June 18–22, 2002, Ed. by E. Giné et al. (Birkhäuser, Basel, 2003), pp. 55–69.Google Scholar
  10. 10.
    D. Hsu, S.M. Kakade and T. Zhang, “A Tail Inequality for Quadratic Forms of Subgaussian Random Vectors”, Electron. Commun. Probab. 17(52), 6 (2012).MathSciNetGoogle Scholar
  11. 11.
    P. Massart, Concentration Inequalities and Model Selection. Ecole d’Eté de Probabilités de Saint-Flour XXXIII-2003, in Lecture Notes in Mathematics (Springer, 2007).Google Scholar

Copyright information

© Allerton Press, Inc. 2013

Authors and Affiliations

  1. 1.Moscow Inst. of Physics and TechnologyWeierstrass-Inst. and Humboldt Univ. BerlinBerlinGermany
  2. 2.Moscow Inst. of Physics and Technology and Weierstrass-Inst. BerlinBerlinGermany

Personalised recommendations